Oral Complications Not Related to Chemotherapy or Radiation Therapy
Key Points for This Section
It's important for the health care team to know if a patient has been treated with bisphosphonates. Because of the way bisphosphonates act on bone tissue, they breakdown the bone in the mouth and can cause infection. This is called bisphosphonate-associated osteonecrosis (BON). Symptoms include pain and inflamed lesions in the mouth, where areas of damaged bone may be seen.
BON is not a common condition. It occurs more often in patients who receive bisphosphonates by injection than in patients who take them by mouth. Taking bisphosphonates for a long time or in high doses increases the risk of BON.
The following may also increase the risk of BON:
- Having teeth removed.
- Wearing dentures that do not fit well.
- Having multiple myeloma.
Treatment of BON may include the following:
- Removing the infected tissue. Laser surgery may be used.
- Smoothing sharp edges of exposed bone or removing some of the bone.
- Taking antibiotics to fight infection.
- Using medicated mouth rinses.
During treatment for BON, you should continue to brush and floss after meals to keep your mouth very clean. It is best to avoid tobacco use while BON is healing.
You and your doctor can decide whether you should stop using bisphosphonates, based on the effect it would have on your general health.
These clinical trials include the following:
- New types of bisphosphonates.
- Targeted therapy with a monoclonal antibody (denosumab).
- Hyperbaric oxygen therapy (HBO) combined with stopping the use of bisphosphonates, for patients with BON.